Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quasi-nonexpansivity and two classical methods for solving nonlinear equations

Author: St. Măruşter
Journal: Proc. Amer. Math. Soc. 62 (1977), 119-123
MSC: Primary 65H05
MathSciNet review: 0455354
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let F: $ {{\mathbf{R}}_n} \to {{\mathbf{R}}_n}$ be a vector-valued function and let $ J(x)$ denote the corresponding Jacobi matrix. The main result states that the functions $ x - {J^{ - 1}}(x) \cdot F(x)$ and $ x - \lambda {J^T}(x)\cdot F(x)$, where $ \lambda $ is a certain positive number, are quasi-nonexpansive. This property is used for establishing the convergence of the Newton and the gradient methods in a finite-dimensional space.

References [Enhancements On Off] (What's this?)

  • [1] B. P. Demidovič and I. A. Maron, Foundations of numerical analysis, 2nd ed., Fizmatgiz, Moscow, 1963. (Russian) MR 27 #4335. MR 0154386 (27:4335)
  • [2] J. B. Diaz and F. T. Metcalf, On the set of subsequential limit points of successive approximations, Trans. Amer. Math. Soc. 135 (1969), 459-485. MR 38 #2644. MR 0234327 (38:2644)
  • [3] L. V. Kantorovič, On Newton's method, Trudy Mat. Inst. Steklov 28 (1949), 104-144. (Russian) MR 12, 419. MR 0038560 (12:419b)
  • [4] A. M. Ostrowski, Solution of equations and systems of equations, Academic Press, New York, 1960. MR 23 #B571. MR 0216746 (35:7575)
  • [5] W. V. Petryshyn and T. E. Williamson, Jr., Strong and weak convergence of the sequence of successive approximations for quasi-nonexpansive mappings, J. Math. Anal. Appl. 43 (1973), 459-497. MR 48 #4854. MR 0326510 (48:4854)
  • [6] F. Tricomi, Un teorema sulla convergenza delle successioni formate delle successive iterate di una funzione di una variabile reale, Giorn. Mat. Battaglini 54 (1916), 1-9.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 65H05

Retrieve articles in all journals with MSC: 65H05

Additional Information

Keywords: Quasi-nonexpansive mapping, nonlinear equation, Newton method, gradient method
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society